ibh-symbol
PublicationsSubstance Abuse

Two Cases of Intranasal Naloxone Self-Administration in Opioid Overdose

Authors: Green, T. C.; Bowman, S. E.; Ray, M.; McKenzie, M.; Rich, J. D.

Journal Substance Abuse, Volume 35, 2014 – Issue 2

ABSTRACT

Background: Overdose is a leading cause of death for former prisoners, exacting its greatest toll during the first 2 weeks post release. Protective effects have been observed with training individuals at high risk of overdose and prescribing them naloxone, an opioid antagonist that reverses the effects of the opioid-induced respiratory depression that causes death. Cases: The authors report 2 people with opiate use histories who self-administered intranasal naloxone to treat their own heroin overdoses following release from prison. Patient A is a 34-year-old male, who reported having experienced an overdose on heroin the day after he was released from incarceration. Patient B is a 29-year-old female, who reported an overdose on her first injection of heroin, 17 days post release from incarceration. Both patients self-administered the medication but were assisted at some point during the injury by a witness whom they had personally instructed in how to prepare and administer the medication. Neither patient experienced withdrawal symptoms following exposure to naloxone.

Discussion: Self-administration of naloxone should not be a goal of overdose death prevention training. A safer, more reliable approach is to prescribe naloxone to at-risk patients and train and also equip members of their household and social or drug-using networks in overdose prevention and response.